... she became very confussed and was up all night thinking people were in her house, telling my father she had to pay bills and do laundry. Today she took another pill and is still very confused. She is on a lot of pain meds for her back and 3 weeks ago hip replacement. I am wondering if these symptoms are from the Prednisone or could it be sun dowing? stroke?
Prednisone can cause psychiatric symptoms like agitation, confusion etc. and can exacerbate (make worse) any psychiatric symptoms already there ( for instance, mild dementia can be worse when on steroids like prednisone. Here is what the prescribing literature has to say: Psychiatric derangements may appear when corticosteroids are used, ranging from euphoria, insomnia, mood swings, personality changes, and severe depression, to frank psychotic manifestations. Also, existing emotional instability or psychotic tendencies may be aggravated by corticosteroids.
Here are the neuro-psych side effects:
amnesia, anxiety, benign intracranial hypertension, convulsions, delirium, dementia (characterized by deficits in memory retention, attention, concentration, mental speed and efficiency, and occupational performance), depression, dizziness, EEG abnormalities, emotional instability and irritability, euphoria, hallucinations, headache, impaired cognition, incidence of severe psychiatric symptoms, increased intracranial pressure with papilledema (pseudotumor cerebri) usually following discontinuation of treatment, increased motor activity, insomnia, ischemic neuropathy, long-term memory loss, mania, mood swings, neuritis, neuropathy, paresthesia, personality changes, psychiatric disorders including steroid psychoses or aggravation of pre-existing psychiatric conditions, restlessness, schizophrenia, verbal memory loss, vertigo, withdrawn behavior.
I agree with KM, it is rare for prednisone to be given for leg swelling since prednisone causes fluid retention. Are you sure they didnt give her the prednisone for her back pain/hip pain (it is sometimes given for arthritis type pain and inflammation when NSAIDS or other pain meds cant be used or are ineffective) and it is actually the prednisone causing the leg swelling? She needs to contact her Dr, or your father needs to contact her Dr and let him know what is going on when she takes the prednisone and also about the swelling in her legs.
I vote stroke. She would have to be on a high dose of prednisone for a longer period of time to have such side effects. She should be taken immediately to the doctor. I suspect the prednisone is coincidental. Also, please review the symptoms of stroke. It will help in the future. Recent surgery and many pain pills may well be blood clots. An ER makes sense. Personality changes and hallucinating need immediate attention.
- Prednisone Information for Consumers
- Prednisone Information for Healthcare Professionals (includes dosage details)
- Side Effects of Prednisone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 29 Sep 2010 • 1 answer
Updated 16 Jun 2012 • 1 answer
Updated 28 Feb 2014 • 2 answers
Updated 30 Aug 2014 • 2 answers
Updated 23 Oct 2018 • 2 answers